Proceedings 39th Annual Symposium on Foundations of Computer Science (Cat. No.98CB36280)

8-11 Nov. 1998

Filter Results

Displaying Results 1 - 25 of 81
  • Proceedings 39th Annual Symposium on Foundations of Computer Science (Cat. No.98CB36280)

    Publication Year: 1998
    Request permission for commercial reuse | PDF file iconPDF (321 KB)
    Freely Available from IEEE
  • Geometric computation and the art of sampling (tutorial)

    Publication Year: 1998, Page(s): 2
    Cited by:  Papers (2)
    Request permission for commercial reuse | PDF file iconPDF (7 KB)
    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A tutorial on theoretical issues in probabilistic artificial intelligence

    Publication Year: 1998, Page(s): 4
    Request permission for commercial reuse | PDF file iconPDF (9 KB)
    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Informatin Retrieval on the Web

    Publication Year: 1998, Page(s): 6
    Request permission for commercial reuse | PDF file iconPDF (10 KB)
    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A tight characterization of NP with 3 query PCPs

    Publication Year: 1998, Page(s):8 - 17
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (162 KB)

    It is known that there exists a PCP characterization of NP where the verifier makes 3 queries and has a one-sided error that is bounded away from 1; and also that 2 queries do not suffice for such a characterization. Thus PCPs with 3 queries possess non-trivial verification power and motivate the task of determining the lowest error that can be achieved with a 3-query PCP. Recently, Hastad (1997) ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Probabilistically checkable proofs with low amortized query complexity

    Publication Year: 1998, Page(s):18 - 27
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (161 KB)

    The error probability of Probabilistically Checkable Proof (PCP) systems can be made exponentially small in the number of queries by using sequential repetition. In this paper we are interested in determining the precise rate at which the error goes down in an optimal protocol, and we make substantial progress toward a tight resolution of this question. A PCP verifier uses q~ amortized query bits ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved decoding of Reed-Solomon and algebraic-geometric codes

    Publication Year: 1998, Page(s):28 - 37
    Cited by:  Papers (28)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (166 KB)

    Given an error-correcting code over strings of length n and an arbitrary input string also of length n, the list decoding problem is that of finding all codewords within a specified Hamming distance from the input string. We present an improved list decoding algorithm for decoding Reed-Solomon codes. The list decoding problem for Reed-Solomon codes reduces to the following "curve-fitting" problem ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The access network design problem

    Publication Year: 1998, Page(s):40 - 49
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (139 KB)

    We consider the problem of designing a minimum cost access network to carry traffic from a set of endnodes to a core network. A set of trunks of K differing types are available for leasing or buying. Some trunk-types have a high initial overhead cost but a low cost per unit bandwidth. Others have a low overhead cost but a high cost per unit bandwidth. When the central core is given, we show how to... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Jitter control in QoS networks

    Publication Year: 1998, Page(s):50 - 59
    Cited by:  Papers (3)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (144 KB)

    We study jitter control in networks guaranteeing quality of service (QoS). Jitter measures variability of delivery times in packet streams. We propose on-line algorithms that control jitter and compare their performance to the best possible (by an off-line algorithm) for any given arrival sequence. For delay jitter, where the goal is to minimize the difference between delay times of different pack... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of adversarial queues via fluid models

    Publication Year: 1998, Page(s):60 - 70
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (132 KB)

    The subject of this paper is stability properties of adversarial queueing networks. Such queueing systems are used to model packet switch communication networks, in which packets are generated and routed dynamically, and have become a subject of research focus recently. Adversarial queueing networks are defined to be stable, if the number of packets stays bounded over time. A central question is d... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Delayed information and action in on-line algorithms

    Publication Year: 1998, Page(s):71 - 80
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (145 KB)

    Most on-line analysis assumes that, at each time-step, all relevant information up to that time step is available and a decision has an immediate effect. In many on-line problems, however, the time relevant information is available and the time a decision has an effect may be decoupled. For example, when making an investment, one might not have completely up-to-date information on market prices. S... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The complexity of the approximation of the bandwidth problem

    Publication Year: 1998, Page(s):82 - 91
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (161 KB)

    The bandwidth problem has a long history and a number of important applications. It is the problem of enumerating the vertices of a given graph G such that the maximum difference between the numbers of adjacent vertices is minimal. We will show for any constant k/spl epsiv/N that there is no polynomial time approximation algorithm with an approximation factor of k. Furthermore, we will show that t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The shortest vector in a lattice is hard to approximate to within some constant

    Publication Year: 1998, Page(s):92 - 98
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (132 KB)

    We show the shortest vector problem in the l/sub 2/ norm is NP-hard (for randomized reductions) to approximate within any constant factor less than /spl radic/2. We also give a deterministic reduction under a reasonable number theoretic conjecture. Analogous results hold in any l/sub p/ norm (p/spl ges/1). In proving our NP-hardness result, we give an alternative construction satisfying Ajtai's pr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Approximating-CVP to within almost-polynomial factors is NP-hard

    Publication Year: 1998, Page(s):99 - 109
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (179 KB)

    This paper shows the closest vector in a lattice to be NP-hard to approximate to within any factor up to 2/sup (logn)1-4/ where /spl epsiv/=(loglogn)/sup -c/ for any constant c< 1/2. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Satisfiability of word equations with constants is in exponential space

    Publication Year: 1998, Page(s):112 - 119
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (116 KB)

    In this paper we study solvability of equations over free semigroups, known as word equations, particularly G.S. Makanin's algorithm (1977), a general procedure to decide if a word equation has a solution. The upper bound time-complexity of Makanin's original decision procedure was quadruple exponential in the length of the equation, as shown by Jaffar. A. Koscielski and L. Pacholski (1996) reduce... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decidability of bisimulation equivalence for equational graphs of finite out-degree

    Publication Year: 1998, Page(s):120 - 129
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    The bisimulation problem for equational graphs of finite out-degree is shown to be decidable. We reduce this problem to the /spl eta/-bisimulation problem for deterministic rational (vectors of) Boolean series on the alphabet of a dpda M. We then exhibit a complete formal system for deducing equivalent pairs of such vectors. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A primitive recursive algorithm for the general Petri net reachability problem

    Publication Year: 1998, Page(s):130 - 136
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (112 KB)

    E. Mayr and R. Kosaraju (1981) proved the decidability of the general Petri net reachability problem. However their algorithms are non primitive recursive. Since then the primitive recursiveness of this problem was stated as an open problem. In this paper we give a double exponential space algorithm for the general Petri net reachability problem. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algorithms to tile the infinite grid with finite clusters

    Publication Year: 1998, Page(s):137 - 145
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (141 KB)

    We say that a subset T of Z/sup 2/, the two dimensional infinite grid, tiles Z/sup 2/ if we can cover Z/sup 2/ with non-overlapping translates of T. No algorithm is known to decide whether a finite T/spl sube/Z/sup 2/ tiles Z/sup 2/. Here we present two algorithms, one for the case when |T| is prime, and another for the case when |T|=4. Both algorithms generalize to the case, where we replace Z/su... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On approximate nearest neighbors in non-Euclidean spaces

    Publication Year: 1998, Page(s):148 - 155
    Cited by:  Papers (4)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (120 KB)

    The nearest neighbor search (NNS) problem is the following: Given a set of n points P={p/sub 1/,...,p/sub n/} in some metric space X, preprocess P so as to efficiently answer queries which require finding a point in P closest to a query point q/spl isin/X. The approximate nearest neighbor search (c-NNS) is a relaxation of NNS which allows to return any point within c times the distance to the near... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Pattern matching for spatial point sets

    Publication Year: 1998, Page(s):156 - 165
    Cited by:  Papers (13)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (149 KB)

    Two sets of points in d-dimensional space are given: a data set D consisting of N points, and a pattern set or probe P consisting of k points. We address the problem of determining whether there is a transformation, among a specified group of transformations of the space, carrying P into or near (meaning at a small directed Hausdorff distance of) D. The groups we consider are translations and rigi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Faster algorithms for string matching problems: matching the convolution bound

    Publication Year: 1998, Page(s):166 - 173
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (125 KB)

    In this paper we give a randomized O(nlogn)-time algorithm for the string matching with don't cares problem. This improves the Fischer-Paterson bound from 1974 and answers the open problem posed (among others) by Weiner and Galil. Using the same technique, we give an O(nlogn)-time algorithm for other problems, including subset matching, tree pattern matching, (general) approximate threshold matchi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Overcoming the memory bottleneck in suffix tree construction

    Publication Year: 1998, Page(s):174 - 183
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (254 KB)

    The suffix tree of a string is the fundamental data structure of string processing. Recent focus on massive data sets has sparked interest in overcoming the memory bottlenecks of known algorithms for building suffix trees. Our main contribution is a new algorithm for suffix tree construction in which we choreograph almost all disk accesses to be via the sort and scan primitives. This algorithm ach... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bivariate polynomial multiplication

    Publication Year: 1998, Page(s):186 - 191
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (118 KB)

    We study the multiplicative complexity and the rank of the multiplication in the local algebras R/sub m,n/=k[x,y]/(x/sup m+1/,y/sup n+1/) and T/sub n/=k[x,y]/(x/sup n+1/,x/sup n/y,...,y/sup n+1/) of bivariate polynomials. We obtain the lower bounds (21/3-0(1))/spl middot/dim R/sub m,n/, and (2 1/2 -0(1))/spl middot/dim T/sub n/ for the multiplicative complexity of the multiplication in R/sub m,n/ ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A unified superfast algorithm for boundary rational tangential interpolation problems and for inversion and factorization of dense structured matrices

    Publication Year: 1998, Page(s):192 - 201
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (151 KB)

    The classical scalar Nevanlinna-Pick interpolation problem has a long and distinguished history, appearing in a variety of applications in mathematics and electrical engineering. There is a vast literature on this problem and on its various far reaching generalizations. It is widely known that the now classical algorithm for solving this problem proposed by Nevanlinna in 1929 can be seen as a way ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Unsatisfiable systems of equations, over a finite field

    Publication Year: 1998, Page(s):202 - 211
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (149 KB)

    The properties of any system of k simultaneous equations in n variables over GF(q), are studied, with a particular emphasis on unsatisfiable systems. A general formula for the number of solutions is given, which can actually be useful for computing that number in the special case where all the equations are of degree 2. When such a quadratic system has no solution, there is always a proof of unsat... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.